Minnesota, 2017Damaging Winds in Minnesota, September 4, 2017
September 4, 2017 · NWS MPX · 4 events in 3 counties and zones
A line of strong thunderstorms that developed across central Minnesota during the early afternoon of Monday, September 4th, quickly moved southward over east central and southern Minnesota. An outflow boundary was generated from earlier thunderstorms in eastern Minnesota, and surged southward ahead of this line of stronger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms that developed across central Minnesota during the early afternoon of Monday, September 4th, quickly moved southward over east central and southern Minnesota. An outflow boundary was generated from earlier thunderstorms in eastern Minnesota, and surged southward ahead of this line of stronger storms. The interaction between the outflow boundary and a line of strong thunderstorms, produced isolated wind damage around Owatonna and Janesville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 1:29 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 4, 1:29 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Mon Sep 4 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 226 PM CDT Mon Sep 4 2017
The short term concern remains timing of scattered convection
through early evening and redevelopment to the east on Tuesday.
Latest radar showing scattered linear convection dropping south
across the area late this afternoon. Some small hail and gusty
winds associated with the activity and this will continue into
central Minnesota and west central Wisconsin early. MUCAPE and
deep layer shear is limited as it moves into southern Minnesota
so threat of any severe activity remains low. This should wane by
sunset with clearing expected. The gusty northwest winds will
diminish as well in the normal diurnal trend.
Clouds will develop late morning Tuesday once again with another
chance of showers, mainly to the east. The thunder threat is lower
than today so will keep activity as showers. High temperatures
will struggle to warm through the 60s with breezy northwest wind
expected once again.
.LONG TERM...(Tuesday night through Monday)
Issued at 226 PM CDT Mon Sep 4 2017
Tuesday night and Wednesday...The period will commence with a weak
surface trough extending nearly E-W from the Michigan UP through
central WI and central MN while an upper level trough axis
attendant from a large low pressure center east of Hudson Bay
extends southwest through WI into southern MN. These features at
the surface and aloft will have barely enough moisture to keep
clouds over the eastern portion of the WFO MPX coverage area and
possibly isolated rain showers in far eastern portions of the
coverage area, a handful of counties in west central WI. These
features will swing to the southeast during the day Wednesday,
allowing much drier NNW flow aloft and surface high pressure over
south central Canada to drop into the region. These features will
keep cold air advection going, forcing temperatures to down to
around 10 degrees below normal. Lows will drop to the 40s across
the coverage area followed by highs only in the 60s on Wednesday.
Thursday through Saturday...Deep ridging aloft from the western
states will slowly slide east across the region along with
expansive surface high pressure. This will result in plenty of
clear skies along with building heights aloft and a transition
from northerly flow to southerly flow. Temperatures will go on a
gradual upswing during the end of the week into the weekend, with
highs climbing into the 70s areas-wide by Saturday.
Sunday and Monday...A flatter upper air pattern will evolve by the
start of next week while a weak cold front attempts to arrive
from the west. This scenario will degrade the subsidence available
from suppressing precipitation so some isolated chances for
precipitation have been introduced for the start of next week. Not
looking for anything impressive but enough signal is there to
introduce slight chance pops. Temperatures will continue their
seasonably mild run with lows in the 50s and highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM CDT Mon Sep 4 2017
Timing of shra/tsra is the only real issue for this afternoon.
Looks like activity should wane after 00z. Use HRRR/NAMNEST for
timing. We should still see northwest winds become gusty during
the afternoon and then decrease this evening. Should increase
again after 15z Tue. Could see a few strong storms that could
produce small hail and strong wind gusts. Not expected to be
severe and should be isolated.
KMSP...Greatest risk for shra/tsra looks to come between 22z and
01z. If MSP sees something, will be short lived.
/OUTLOOK FOR KMSP/
Tue...VFR. Wind NW 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind light/variable.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Sep 4, 11:00 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1200 PM CDT Mon Sep 4 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1200 PM CDT Mon Sep 4 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible this afternoon. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 4, 1:51 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT MON SEP 4 2017
MNZ043-042015-
Morrison-
251 PM CDT MON SEP 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON COUNTY...
At 251 PM CDT, a strong thunderstorm was located near Genola, or 8
miles southeast of Little Falls, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Pierz, Buckman and Genola.
LAT...LON 4601 9390 4582 9398 4582 9408 4590 9430
4601 9422
TIME...MOT...LOC 1951Z 287DEG 28KT 4592 9420
AMKSpecial weather statement, Sep 4, 3:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT MON SEP 4 2017
MNZ059-060-062-063-068>070-042215-
Washington-Dakota-Hennepin-Carver-Ramsey-Wright-Scott-
428 PM CDT MON SEP 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WRIGHT...
HENNEPIN...CENTRAL DAKOTA...NORTHEASTERN SCOTT...CARVER...WASHINGTON
AND RAMSEY COUNTIES...
At 428 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Watertown to St. Louis Park to South
Maplewood. Movement was southeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Eden Prairie, Burnsville, Lakeville and
Minnetonka.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4471 9389 4512 9403 4511 9328 4504 9328
4504 9323 4511 9322 4512 9280 4506 9280
4494 9274 4490 9278 4482 9277 4475 9281
4471 9273 4467 9273 4463 9316
TIME...MOT...LOC 2128Z 330DEG 39KT 4498 9384 4495 9337 4495 9300
BORGHOFFThunderstorm Wind, Hennepin
- When
- September 4, 3:30 PM CST
- Where
- Hennepin County, 0.85 mi NE of Tonka Bay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.940, -93.560
A few boats on Lake Minnetonka were capsized due to an intense outflow boundary from thunderstorms in Hennepin County.
Thunderstorm Wind, Waseca
- When
- September 4, 4:35 PM CST
- Where
- Waseca County, 0.5 mi E of Janesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 44.120, -93.710
A large tree was blown over in the city of Janesville.
Thunderstorm Wind, Steele
- When
- September 4, 4:55 PM CST
- Where
- Steele County, 0.69 mi N of Owatonna
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 44.090, -93.220
Several power poles were blown down in the city of Owatonna.
Thunderstorm Wind, Steele
- When
- September 4, 4:55 PM CST
- Where
- Steele County, 1.42 mi NE of Owatonna
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.094, -93.200
Several trees, up to 24 inches in diameter, were uprooted at the Brooktree Golf Course in Owatonna.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Dense Smoke in Washington, September 4 to 8, 20175 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721890, 712358, 712359, 712360.